Alert archive / New Mexico / Flash Flood Warnings in 2014
Flash Flood Warning 26, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 31, 2014, 6:41 PM MDT for Sierra County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2014, 6:41 PM MDT (00:41 UTC)
- Expired
- Jul 31, 2014, 10:45 PM MDT
- In force
- 4 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 146 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 2219 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
314
WGUS54 KEPZ 010041
FFWEPZ
NMC051-010445-
/O.NEW.KEPZ.FF.W.0026.140801T0041Z-140801T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
641 PM MDT THU JUL 31 2014
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL SIERRA COUNTY IN NORTH CENTRAL NEW MEXICO...
* UNTIL 1045 PM MDT
* AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...
HERMOSA...
LAS PALOMAS...
RADAR ESTIMATES OF 2 TO 4 INCHES OF RAIN HAVE FALLEN IN THE HEAD
WATERS OF THE LAS PALOMAS CREEK WATERSHED. THIS WATER WILL WORK ITS
WAY DOWN TO THE TOWN OF LAS PALOMAS IN A FEW HOURS.
LAT...LON 3328 10781 3327 10775 3322 10765 3324 10747
3304 10727 3312 10747 3311 10760 3313 10774
3311 10779 3314 10783 3318 10784 3321 10787
$$
TSBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:31 PM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 31, 3:31 PM MDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 331 PM MDT THU JUL 31 2014 .SYNOPSIS... ABUNDANT MOISTURE WILL COMBINE WITH A WEAK FRONTAL SYSTEM TO BRING A GOOD CHANCE FOR RAIN TO THE AREA FOR THE NEXT SEVERAL DAYS. STORMS WILL BE SLOW MOVING AND CAPABLE OF PRODUCING VERY HEAVY RAINS WHICH COULD LEAD TO FLOODING IN A SHORT AMOUNT OF TIME. A FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING. THE CHANCE FOR RAIN WILL CONTINUE INTO THE FIRST PART OF NEXT WEEK. WITH ALL THE CLOUDS AND RAIN IN THE REGION...AFTERNOON HIGH TEMPERATURES WILL RUN SEVERAL DEGREES BELOW NORMAL THROUGH THE WEEKEND. && .DISCUSSION... WELL THE PIECES ARE COMING TOGETHER FOR A BIG TIME RAIN EVENT. AT THE SURFACE WE HAVE A BOUNDARY (OLD COLD FRONT) THAT PUSHED IN FROM THE EAST AND WILL HANG OUT ACROSS THE AREA FOR THE NEXT SEVERAL DAYS. IN ADDITION TO THE BOUNDARY WE HAVE ABUNDANT MOISTURE ACROSS THE REGION TO HELP FUEL THUNDERSTORMS AND THE FINAL INGREDIENT IS THAT THE WINDS ALOFT WILL CONTINUE TO BE PRETTY LIGHT THROUGH THE WEEKEND. ALL OF THE INGREDIENTS COME TOGETHER TO GIVE US A GOOD CHANCE OF SEEING THUNDERSTORMS THAT WILL BE VERY EFFICIENT AT MAKING RAIN AND THESE STORMS WILL BE VERY SLOW MOVING. THIS WILL LEAD TO THE POTENTIAL OF FLASH FLOODING THROUGH AT LEAST SATURDAY AND PROBABLY INTO SUNDAY. A FLASH FLOOD WATCH IS CURRENTLY IN EFFECT THROUGH SATURDAY MORNING...BUT THAT MAY NEED TO BE EXTENDED TO INCLUDE SUNDAY. BY SUNDAY THE UPPER LEVEL HIGH THAT HAD BEEN TO OUR WEST WILL MOVE OVER AND RECENTER ITSELF TO OUR EAST WHICH WILL HELP BRIEFLY PUSH THE MOISTURE INTO ARIZONA. BUT DESPITE THE LESS MOIST AIR WE WILL CONTINUE TO SEE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS...BUT HOPEFULLY THE THREAT OF FLOODING RAINS WILL DIMINISH. THE UPPER RIDGE WILL BE QUICK TO MOVE BACK TO OUR WEST...BUT FOR NOW I DON'T SEE ANOTHER BIG SURGE OF MOISTURE...BUT WE WILL CONTINUE WITH OUR MORE NORMAL DAILY RAIN CHANCES THROUGH THE MIDDLE OF NEXT WEEK. LOOKING AT TEMPERATURES...WITH ALL THE MOISTURE AND RAIN HANGING AROUND AS YOU IMAGINE WE WILL SEE BELOW NORMAL TEMPERATURES (WHICH WILL BE A NICE CHANGE). HIGHS FRIDAY THROUGH SUNDAY WILL BE RUNNING 5 TO 7 DEGREES BELOW. FOR THE FIRST PART OF NEXT WEEK WE AS THE MOISTURE AND THREAT FOR HEAVY RAIN MOVES OFF WE WILL SEE TEMPERATURES WARM A BIT BUT STILL RUN 2 TO 4 DEGREES BELOW NORMAL. && .AVIATION...VALID 01/00Z - 02/00Z. VFR CONDITIONS SHOULD PREVAIL FOR MOST OF THE PERIOD. SCATTERED TO NMRS THUNDERSTORMS WILL BE POSSIBLE THRU PD. EXPECT P6SM FEW-SCT050-070 SCT-BKN100-140 BKN200-250. HOWEVER AREAS OF THUNDERSTORMS WILL BRING PERIODS OF 1-2 SM +TSRA WITH CIGS BKN030-040. WIND G40KTS WILL BE POSSIBLE NEAR STORMS. EASTERN SLOPES OF AREA MTS COULD SEE PERIODS OF SCT-BKN015-025 09Z-18Z. && .FIRE WEATHER... PLENTY OF MOISTURE ACROSS THE REGION WITH WEAK FLOW ALOFT WHICH WILL ALLOW FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS FOR THE NEXT SEVERAL DAYS. SLOW STORM MOTION WILL BRING THE THREAT FOR LOCALLY HEAVY RAIN AND POTENTIAL FLASH FLOODING. TEMPERATURES WILL BE BELOW NORMAL WITH MINIMUM RELATIVE HUMIDITIES ABOVE 30 PERCENT FOR THE LOWLANDS AND LIKELY ABOVE 50 PERCENT IN AREA MOUNTAINS. A GRADUAL DRYING TREND WILL START SUNDAY AND CONTINUE INTO TUESDAY AS UPPER RIDGE PUSHES EAST AND DRAWS IN SOME DRIER CONTINENTAL AIR FROM THE EAST AND NORTHEAST. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 71 87 70 85 70 / 60 60 60 60 60 SIERRA BLANCA 71 83 71 78 71 / 50 50 60 40 50 LAS CRUCES 68 86 68 83 68 / 60 60 60 60 60 ALAMOGORDO 69 87 69 82 69 / 70 60 60 60 50 CLOUDCROFT 48 63 47 64 47 / 70 80 60 70 60 TRUTH OR CONSEQUENCES 67 85 67 81 67 / 60 60 60 60 60 SILVER CITY 62 80 60 78 60 / 60 60 60 70 60 DEMING 68 85 68 83 68 / 60 60 60 60 60 LORDSBURG 66 85 67 83 67 / 40 50 60 60 60 WEST EL PASO METRO 72 88 72 84 72 / 60 60 60 60 60 DELL CITY 67 86 65 84 65 / 50 50 60 40 50 FORT HANCOCK 70 88 71 85 71 / 50 60 60 40 50 LOMA LINDA 64 81 66 86 66 / 60 60 60 50 50 FABENS 71 88 71 85 71 / 60 60 60 50 60 SANTA TERESA 69 87 69 84 69 / 60 60 60 60 60 WHITE SANDS HQ 70 85 70 85 70 / 60 60 60 60 60 JORNADA RANGE 66 85 64 83 64 / 60 60 60 60 60 HATCH 67 85 66 83 66 / 60 60 60 60 60 COLUMBUS 68 86 68 84 68 / 60 60 60 60 60 OROGRANDE 68 86 68 84 68 / 60 60 60 60 50 MAYHILL 54 72 52 71 52 / 70 80 60 80 60 MESCALERO 55 73 51 71 51 / 70 80 60 70 60 TIMBERON 51 72 50 71 50 / 70 80 60 70 60 WINSTON 59 80 58 79 57 / 60 80 60 80 60 HILLSBORO 65 80 67 84 67 / 60 60 60 70 60 SPACEPORT 67 86 67 82 67 / 60 60 60 60 60 LAKE ROBERTS 53 79 53 82 53 / 60 70 60 70 60 HURLEY 62 82 60 78 60 / 60 60 60 70 60 CLIFF 59 81 56 81 56 / 60 60 60 60 60 MULE CREEK 56 80 54 80 54 / 50 60 60 60 50 FAYWOOD 62 82 64 83 64 / 60 60 60 70 60 ANIMAS 69 88 69 84 69 / 40 60 60 60 60 HACHITA 66 88 66 85 66 / 50 60 60 60 60 ANTELOPE WELLS 69 87 69 83 69 / 40 50 60 50 60 CLOVERDALE 60 80 66 81 66 / 50 60 60 50 50 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR NMZ401>417. TX...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR TXZ418>424. && BRICE/GRZYWACZ
In the hours before
Special weather statement, Jul 31, 2:30 PM MDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 230 PM MDT THU JUL 31 2014 NMZ414>417-312130- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-OTERO MESA NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM- 230 PM MDT THU JUL 31 2014 ...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 330 PM MDT... AT 224 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ALAMOGORDO...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. RADAR INDICATES OVER AN INCH OF RAIN IN THE LAST HOUR HAS FALLEN WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUNSPOT... WEED... SACRAMENTO... BLUFF SPRINGS... TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3270 10536 3262 10578 3285 10586 3289 10555 TIME...MOT...LOC 2029Z 314DEG 5KT 3280 10587 NOVLAN
Special weather statement, Jul 31, 5:57 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 557 PM MDT THU JUL 31 2014 NMZ409-410-412-413-010045- CENTRAL TULAROSA BASIN NM-NORTHERN DONA ANA COUNTY NM-SIERRA COUNTY LAKES NM-SOUTHERN TULAROSA BASIN NM- 557 PM MDT THU JUL 31 2014 ...STRONG THUNDERSTORMS THREATENING NORTHEASTERN DONA ANA AND EASTERN SIERRA COUNTIES THROUGH 645 PM MDT... AT 550 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 22 MILES NORTHEAST OF LEASBURG...MOVING NORTH AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF EASTERN SIERRA AND NORTHEASTERN DONA ANA COUNTIES. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3295 10667 3291 10638 3256 10649 3259 10670 TIME...MOT...LOC 2357Z 190DEG 12KT 3266 10658 FAUSETT
Special weather statement, Jul 31, 6:07 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 607 PM MDT THU JUL 31 2014 NMZ413-TXZ419-010045- EASTERN/CENTRAL EL PASO COUNTY TX-SOUTHERN TULAROSA BASIN NM- 607 PM MDT THU JUL 31 2014 ...STRONG THUNDERSTORMS THREATENING SOUTHEASTERN DONA ANA...EXTREME SOUTHWESTERN OTERO AND NORTHERN EL PASO COUNTIES THROUGH 645 PM MDT... AT 603 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF NORTHEAST EL PASO THIS STORM WAS NEARLY STATIONARY. PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... NORTHEAST EL PASO... CHAPARRAL... FORT BLISS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3179 10644 3203 10650 3205 10622 3187 10617 TIME...MOT...LOC 0007Z 078DEG 2KT 3194 10630 FAUSETT
Special weather statement, Jul 31, 6:10 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
610 PM MDT THU JUL 31 2014
NMZ412-414>416-010115-
CENTRAL TULAROSA BASIN NM-EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-WEST SLOPES
SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
610 PM MDT THU JUL 31 2014
...STRONG THUNDERSTORMS THREATENING NORTHERN OTERO COUNTY THROUGH 715
PM MDT...
AT 602 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MESCALERO THIS STORM WAS NEARLY
STATIONARY.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
MESCALERO...
SILVER LAKE...
APACHE SUMMIT...
BURRO FLATS...
MOUNTAIN PARK...
BENT...
HIGH ROLLS...
LAKE MESCALERO...
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3294 10586 3338 10601 3339 10572 3331 10572
3331 10560 3298 10559
TIME...MOT...LOC 0009Z 047DEG 0KT 3309 10577
NOVLANThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:10 PM MDT | Special Weather Statement | EPZ | 65 min | |
| Jul 31, 6:24 PM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
| Jul 31, 6:45 PM MDT | Flash Flood Warning | EPZ | Sierra | 4 hr |
| Jul 31, 7:19 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo, Luna | 116 min |
| Jul 31, 7:26 PM MDT | Special Weather Statement | EPZ | Grant | 49 min |
| Jul 31, 7:40 PM MDT | Special Weather Statement | EPZ | Luna | 50 min |
| Jul 31, 7:48 PM MDT | Special Weather Statement | EPZ | 42 min | |
| Jul 31, 9:46 PM MDT | Special Weather Statement | EPZ | Sierra | 59 min |
| Jul 31, 10:02 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 118 min |
| Jul 31, 11:00 PM MDT | Special Weather Statement | EPZ | Doña Ana | 45 min |
| Jul 31, 11:19 PM MDT | Special Weather Statement | EPZ | Doña Ana | 41 min |
| Jul 31, 11:35 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Jul 31, 11:53 PM MDT | Special Weather Statement | EPZ | Doña Ana | 52 min |
| Aug 1, 12:35 AM MDT | Areal Flood Advisory | EPZ | Doña Ana | 115 min |
| Aug 1, 12:35 AM MDT | Areal Flood Advisory | EPZ | Otero | 115 min |
| Aug 1, 1:30 AM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 1, 2:37 AM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Aug 1, 2:52 AM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 1, 4:36 AM MDT | Areal Flood Advisory | EPZ | Otero | 114 min |
| Aug 1, 2:19 PM MDT | Flash Flood Warning | EPZ | Doña Ana | 86 min |
| Aug 1, 4:19 PM MDT | Special Weather Statement | EPZ | Otero | 56 min |
| Aug 1, 4:28 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo, Sierra | 2 hr |
| Aug 1, 4:36 PM MDT | Areal Flood Advisory | EPZ | Otero | 114 min |
| Aug 1, 4:57 PM MDT | Flash Flood Warning | EPZ | Otero | 2 hr |
| Aug 1, 5:32 PM MDT | Areal Flood Advisory | EPZ | Otero | 118 min |
| Aug 1, 5:58 PM MDT | Flash Flood Warning | EPZ | Grant, Hidalgo | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.